Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 735, NWS Norman, OK

August 5, 2017Archer County, Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2017, 5:58 PM CDT for Archer County, Baylor County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2017, 5:58 PM CDT (22:58 UTC)
Expired
Aug 5, 2017, 6:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:39 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 2:39 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Sat Aug 5 2017

.DISCUSSION...
Concerns continue to be with severe potential tonight as well as
heavy rainfall across parts of the area through Monday and perhaps
late this upcoming week as well.

Expect isolated storms to be possible as early as 3-4pm this
afternoon across parts of southwestern OK into western north TX
with more widespread activity developing later this evening across
northwest/northern Oklahoma. Surface boundary and convergence
along this boundary from southwest Kansas into the panhandle
region will be the focus for convective initiation as upper
shortwave makes its way east/southeast into the region.
Instability and deep layer wind shear will be sufficient for a few
severe storms with both a hail and wind threat.

As we move through the evening these storms are expected to
develop into a line or complex of storms that will continue to
pose a wind threat as they move east and southeast across the area
overnight. Heavy rain potential exists as well, but expected to
remain rather isolated in nature as storms remain progressive.

Main synoptic boundary is expected to drop south to near the I-44
corridor Sunday afternoon and again will be focus for additional
rain/thunderstorm development. Some strong storms will be
possible, mainly across southern half of Oklahoma south into north
Texas. Heavy rain will also continue to be a concern.

Best rain chances remain across southern Oklahoma into north Texas
through the first part of the upcoming week before several
additional disturbances drop southeast across the southern Plains
during the second half of the week into next weekend. This will
keep rain chances in the forecast for much of the area, along with
cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  81 /  70  30  50  40
Hobart OK         75  94  70  82 /  50  30  50  50
Wichita Falls TX  77  99  71  86 /  30  50  70  60
Gage OK           67  85  64  82 /  60  10  20  20
Ponca City OK     70  87  67  81 /  70  30  20  10
Durant OK         76  94  73  86 /  30  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/30
Hazardous weather outlook, Aug 5, 12:04 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
1204 PM CDT Sat Aug 5 2017

OKZ004>048-050>052-TXZ083>090-061015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this afternoon
and tonight across portions of northern and western Oklahoma.

Location...
The Slight Risk is north of a line from Cheyenne to Enid and Ponca
City. A Marginal Risk surrounds the Slight Risk area and is north
of a line from Vernon to Chickasha to Shawnee.

Timing...
Isolated thunderstorms are possible by 3 or 4 pm, however,
thunderstorm coverage is expected to increase by 7 to 8 pm.
Thunderstorms will then move across much of northern and portions
of central Oklahoma overnight.

Impacts...
Damaging wind gusts up to 70 mph and large hail up to ping pong
ball size are the primary threats, especially with storms during
the afternoon and evening.

Discussion...
Isolated to widely scattered thunderstorms should develop during
the afternoon across mainly western Oklahoma and portions of north
Texas. The stronger storms will be capable of strong to severe
wind gusts and some hail.

Thunderstorms that develop later in the day across northwest
Oklahoma will be capable of large hail and damaging winds. By mid-
evening the threat should evolve to mostly damaging winds as
individual storms in northwest Oklahoma consolidate and move east-
southeastward. The damaging wind threat may continue into the
night.

.Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall across the area this
evening and tonight resulting in localized flooding. The most
likely locations to experience heavy rain and flooding are
portions of northern and eastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms chances will continue through next Friday across
parts of Oklahoma and north Texas, with the greatest chance
occurring on Sunday and Monday. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Sunday through next Friday, especially Sunday through
Monday. Several inches of rainfall may occur across parts of
Oklahoma and north Texas through the middle of next week. The
heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 5, 4:44 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT SAT AUG 5 2017

OKZ033-052215-
Harmon OK-
444 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon County Until 515 PM CDT...

AT 440 PM CDT, a strong thunderstorm was located near Dodson, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3495 10000 3494 9973 3486 9973 3486 9972
      3477 9972 3477 9970 3455 9967 3458 10000
TIME...MOT...LOC 2140Z 267DEG 21KT 3473 9997

SIX
Special weather statement, Aug 5, 4:52 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
452 PM CDT SAT AUG 5 2017

OKZ004-009-010-052230-
Woodward OK-Harper OK-Ellis OK-
452 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...southern
Harper and northwestern Ellis Counties Until 530 PM CDT...

AT 447 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Fort Supply to 8 miles southeast of Follett,
moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rainfall resulting in reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Shattuck, Gage, Fargo, Fort Supply, May, Tangier and
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3660 10000 3672 9930 3630 9930 3626 10000
TIME...MOT...LOC 2147Z 265DEG 36KT 3653 9960 3636 10002

03
Special weather statement, Aug 5, 5:14 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
514 PM CDT SAT AUG 5 2017

TXZ088-089-052245-
Archer TX-Baylor TX-
514 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Archer and central Baylor
Counties Until 545 PM CDT...

AT 508 PM CDT, a strong thunderstorm was located near Lake Kickapoo,
moving east at 20 MPH. Another strong thunderstorm was located over
Seymour.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 45 to 50 MPH...

LAT...LON 3341 9935 3375 9933 3382 9856 3349 9864
TIME...MOT...LOC 2208Z 278DEG 16KT 3370 9883

SIX
Special weather statement, Aug 5, 5:18 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
518 PM CDT SAT AUG 5 2017

OKZ033-034-036-052245-
Harmon OK-Greer OK-Jackson OK-
518 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...south central Greer and
west central Jackson Counties Until 545 PM CDT...

AT 513 PM CDT, a strong thunderstorm was located near Hollis, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 45 to 50 MPH...

LAT...LON 3487 9996 3492 9950 3456 9955 3458 9999
TIME...MOT...LOC 2213Z 278DEG 15KT 3465 9991

SIX
Special weather statement, Aug 5, 5:39 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
539 PM CDT SAT AUG 5 2017

OKZ004-010-052315-
Woodward OK-Harper OK-
539 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 615 PM CDT...

AT 534 PM CDT, a strong thunderstorm was located 8 miles north of
Woodward, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Mooreland and Alabaster Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3679 9926 3679 9924 3675 9911 3665 9902
      3660 9897 3650 9896 3638 9948 3666 9957
      3680 9928
TIME...MOT...LOC 2234Z 259DEG 31KT 3655 9939

03
Special weather statement, Aug 5, 5:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT SAT AUG 5 2017

TXZ087-088-052315-
Knox TX-Baylor TX-
544 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and southern
Baylor Counties Until 615 PM CDT...

AT 540 PM CDT, a strong thunderstorm was located near Goree, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 45 MPH...

LAT...LON 3340 9959 3350 9960 3355 9899 3340 9899
TIME...MOT...LOC 2240Z 263DEG 18KT 3343 9950

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:48 PM CDTSevere Thunderstorm WarningOUNWoods12 min
Aug 5, 4:44 PM CDTSpecial Weather StatementOUNHarmon31 min
Aug 5, 4:52 PM CDTSpecial Weather StatementOUNEllis38 min
Aug 5, 5:10 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward65 min
Aug 5, 5:18 PM CDTSpecial Weather StatementOUNHarmon27 min
Aug 5, 5:39 PM CDTSpecial Weather StatementOUNWoodward36 min
Aug 5, 6:04 PM CDTSpecial Weather StatementOUNWoods41 min
Aug 5, 6:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods62 min
Aug 5, 6:16 PM CDTSpecial Weather StatementOUNEllis, Woodward59 min
Aug 5, 6:29 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward61 min
Aug 5, 6:36 PM CDTSevere Thunderstorm WarningOUNAlfalfa39 min
Aug 5, 6:39 PM CDTSpecial Weather StatementOUNBeckham36 min
Aug 5, 3:43 PM CDTSpecial Weather StatementOUNBaylor32 min
Aug 5, 4:37 PM CDTSpecial Weather StatementOUNArcher23 min
Aug 5, 5:14 PM CDTSpecial Weather StatementOUNArcher, Baylor31 min
Aug 5, 5:44 PM CDTSpecial Weather StatementOUNBaylor31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.